Tennessee, 2013

Tornadoes in Tennessee, June 9, 2013

June 9, 2013 · NWS HUN · 2 events in 1 county or zone

Two tornadoes developed from a cluster of thunderstorms during the early evening near Estill Springs TN. The tornadoes developed as a smaller thunderstorm merged with a larger cluster of storms moving east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Two tornadoes developed from a cluster of thunderstorms during the early evening near Estill Springs TN. The tornadoes developed as a smaller thunderstorm merged with a larger cluster of storms moving east. The storms developed in a moist environment with weak to moderate shear in place, but far in advance of an upper level trough advancing through the lower Missouri Valley and Ozark regions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 9, 12:36 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 9, 12:36 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
136 PM CDT SUN JUN 9 2013

.DISCUSSION...
A VERY MOIST AND MODERATELY UNSTABLE AIRMASS HAS NOW LIFTED NORTHWARD
INTO THE TN VALLEY AS A WARM FRONT SHIFTS INTO TN. AN UNCAPPED
AIRMASS AND WEAK IMPULSES LIFTING NNE FROM THE GULF OF MEXICO ARE
RESULTING IN CONVECTION BREAKING OUT IN THE WARM SECTOR ACROSS MUCH
OF MS, AL, GA. THE COVERAGE IS GREATEST IN MIDDLE TN INTO NWRN GA
ASSOCIATED WITH AN MCV.  WATER VAPOR SHOWS AN IMPRESSIVE
GRADIENT IN MOISTURE ALONG THE INCOMING TROF AXIS ACROSS THE LOWER MO
VALLEY, OZARKS INTO TX. A 50KT MID LEVEL JET IS DEPICTED IN CENTRAL
OK BEHIND THIS WAVE. CONVECTION IS DEVELOPING IN RESPONSE TO THE
SHORTWAVE ALONG A MOISTURE CONVERGENCE AXIS IN CENTRAL AR. THIS IS
MODELED TO CONTINUE EXPANDING AND PROGRESSING EASTWARD THRU TONIGHT,
AND MAY BRING A MORE ORGANIZED STRONG TO SEVERE WEATHER THREAT LATER
TONIGHT.

WILL CONTINUE TO SEE AN INCREASING CONVECTIVE TREND THIS AFTERNOON
INTO EARLY THIS EVENING IN THE WARM SECTOR, WITH A FEW STRONG AND
PERHAPS MARGINALLY SEVERE CELLS POSSIBLE THRU EARLY THIS EVENING.
EFFECTIVE BULK SHEAR VALUES OF 20-25KT WILL GRADUALLY INCREASE LATER
THIS EVENING AND OVERNIGHT ON THE APPROACH OF THE STRONGER SHORTWAVE
OVER THE LOWER MO VALLEY INTO TX. AS THE SWLY LLJ INCREASES TO
30-40KT, A RESPONSE IN SHEAR VALUES (2KM BULK SHEAR VALUES OF 25-35KT
AND SRH VALUES OF 150+ M2/S2) NECESSITATES A MENTION OF STRONG TO
SEVERE STORMS IN OUR HWO. WE COULD SEE BRIEF SUPERCELLULAR STRUCTURES
GIVEN ML CAPE VALUES OF 1000-1500 J/KG. IF THIS EVOLVES INTO A MORE
LINEAR SYSTEM, SOME BOWING SEGMENTS AND MESOVORTICES COULD DEVELOP AS
WELL, ESPECIALLY OVER WESTERN TN, NORTHERN MS, AND NWRN AL. THE 00Z
LOCAL WRF SUGGESTED A DEFINITIVE WEAKENING TREND AS THIS SYSTEM MOVES
EAST, SO INTERESTED TO SEE THE 12Z RUN WHICH SHOULD BE AVAILABLE TO
US SHORTLY.

WILL SCALE POPS GREATEST IN OUR CENTRAL AND NORTHWEST ZONES TONIGHT,
FACTORING IN THE ONGOING CONVECTION, AND SOME UNCERTAINTY ON HOW FAR
EAST THE QLCS WILL GET BY 12Z MONDAY. FOR MONDAY, WILL GO WITH
LIKELY POPS EARLY IN OUR FAR SOUTHEASTERN AREAS WITH THE EXITING
QLCS. WITH THE STRONGER SHORTWAVE SHIFTING EAST, WE HAVE KEPT ONLY
LOW POPS THRU THE REST OF MONDAY INTO TUESDAY, MAINLY FROM SRN TN
INTO NERN AL, WHILE A CAP MAY DEVELOP FURTHER SW.  THE GFS SUGGESTS
DEEPER MIXING AND DRYING MONDAY AFTERNOON WHICH LOWERS DEW POINTS
INTO THE 50S. I'M NOT SEEING THAT TODAY UPSTREAM AT ALL, SO AM SIDING
WITH THE NAM WHICH MAINTAINS A MOIST LOW LEVEL ATMOSPHERE. LOW TO MID
LEVEL THETA-E ADVECTION MAY BECOME RENEWED ACROSS THE MID SOUTH AND
TN VALLEY MONDAY AFTERNOON AND MONDAY NIGHT WITH THE DEVELOPING
WESTERLY LLJ. DEPENDING ON THE SFC BOUNDARY PLACEMENT WHICH BECOMES
MORE ILL-DEFINED, THE BEST CONVERGENCE SHOULD LIE OVER TN INTO NERN
AL. THE QUESTION IS IF THIS WILL BE SUFFICIENT TO BREAK A GROWING
CAPPING INVERSION. THE GREATEST CHANCE OF ADDITIONAL STORMS WILL BE
ACROSS TN AND FAR NERN AL THRU MONDAY MORNING WITH THE MAXIMUM IN THE
NOCTURNAL LLJ AND MOISTURE TRANSPORT DURING THIS PERIOD. KEPT A SCHC
IN ON TUESDAY GIVEN THE AMOUNT STRONG INSTABILITY THAT IS PROGGED
(2000-3000 J/KG), BUT LACKING A GOOD FOCUSING MECHANISM.

OUR HOTTEST DAYS THIS WEEK WILL BE TUESDAY AND WEDNESDAY. AGAIN,
DEPENDING ON THE ACTUAL DEW POINT VALUES, HEAT INDICES WILL LIKELY BE
THEIR GREATEST OF THE SEASON. HIGHS ON TUE-WED SHOULD REACH THE
L-M90S. THERE IS FORTUNATELY BETTER MODEL AGREEMENT LATE IN THE WEEK
AS THE UPPER LOW CURRENTLY OFF THE CA COAST EVENTUALLY TOPS THE RIDGE
AND DIVES SOUTHEAST INTO THE OH AND UPPER TN VALLEY THU-FRI. IT IS
STILL A WAYS OFF THOUGH, SO NO MAJOR CHANGES WERE MADE TO THE PRECIP
FORECAST. THIS WAVE SHOULD PROVIDE A DECENT FRONTAL PASSAGE AND
TEMPER THE HEAT TEMPORARILY ON FRI BEFORE THE STRONGER UPPER HIGH
BUILDS AND SHIFTS RIGHT OVER OUR REGION SUNDAY INTO MONDAY.

AK

&&

.AVIATION...
/ISSUED 1233 PM CDT SUN JUN 9 2013/
FOR 18Z TAFS...
THE 0-9HR TIME PERIOD IS DIFFICULT TODAY, AS SCATTERED CLUSTERS OF
STORMS WILL DEVELOP, MOVE IN, AND MOVE OUT OF THE REGION. THIS TYPE
OF PATTERN IS DIFFICULT TO PREDICT FOR POINT LOCATIONS, SO HAVE
STUCK WITH VCTS THROUGH EVENING AT KHSV AND KMSL, AND WILL TRY TO
PROACTIVELY AMEND AS STORMS EVOLVE. AFTER A POSSIBLE BRIEF BREAK IN
THE ACTION, A MORE ORGANIZED STORM CLUSTER WILL APPROACH 06-09Z
TONIGHT. TIMING MAY NEED TO BE ADJUSTED, BUT CONFIDENCE IS FAIRLY
HIGH IN A PERIOD OF IFR CONDITIONS, POSSIBLY LOWER, WITHIN +TSRA LATE
TONIGHT. ONCE THAT PASSES, SOME IFR CEILINGS MAY IMPACT BOTH SITES
BEFORE LIFTING AND BREAKING UP.

BCC

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    67  89  70  92 /  70  40  30  20
SHOALS        67  89  70  94 /  80  30  20  20
VINEMONT      67  86  68  91 /  70  40  20  20
FAYETTEVILLE  66  85  69  91 /  60  50  30  20
ALBERTVILLE   67  85  66  91 /  60  60  30  20
FORT PAYNE    66  84  64  90 /  60  70  40  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 9, 12:00 PM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT SUN JUN 9 2013

ALZ001>010-016-TNZ076-096-097-100500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS
EVENING AS A VERY WARM...MOIST AIR MASS MOVES INTO THE TENNESSEE
VALLEY. A FEW STRONGER STORMS ARE POSSIBLE...CAPABLE OF PRODUCING
WIND GUSTS TO 50 MPH AND SMALL HAIL.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TONIGHT AND MONDAY MORNING
AS A WEAK FRONT CROSSES THE REGION. STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE DURING THIS TIME...CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. THE STORMS ARE EXPECTED TO ARRIVE IN THE SHOALS
BETWEEN 10 PM AND 1 AM...HUNTSVILLE AREA AND SOUTHERN MIDDLE
TENNESSEE MIDNIGHT TO 3 AM...AND NORTHEAST ALABAMA 2 AM TO 5 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY. A FEW
STORMS COULD BECOME STRONG...WITH GUSTY WINDS BEING THE MAIN THREAT.

HOT AND HUMID CONDITIONS WILL DEVELOP BY THE MIDDLE OF THE WEEK AS A
RIDGE OF HIGH PRESSURE BUILDS OVER THE SOUTHEAST. HEAT INDEX READINGS
MAY EXCEED 100 DEGREES TUESDAY AND WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY
REPORTS OF WIND DAMAGE AND HAIL THROUGH LATE MONDAY NIGHT WILL BE
GREATLY APPRECIATED.

12/27

In the hours before

Special weather statement, Jun 9, 2:57 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
357 PM CDT SUN JUN 9 2013

ALZ001-005-092130-
LAUDERDALE AL-LIMESTONE AL-
357 PM CDT SUN JUN 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHERN LIMESTONE COUNTIES UNTIL 430 PM CDT...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEXINGTON...OR 18 MILES NORTHEAST OF
FLORENCE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...ANDERSON AND LESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3499 8701 3496 8698 3482 8739 3497 8750
      3501 8744
TIME...MOT...LOC 2054Z 240DEG 24KT 3494 8737

09
Special weather statement, Jun 9, 3:58 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CDT SUN JUN 9 2013

TNZ076-096-097-092230-
MOORE TN-LINCOLN TN-FRANKLIN TN-
458 PM CDT SUN JUN 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...CENTRAL LINCOLN AND
WESTERN FRANKLIN COUNTIES UNTIL 530 PM CDT...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE AND LYNCHBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3516 8618 3506 8655 3522 8664 3533 8645
      3532 8642 3533 8641 3535 8641 3535 8637
      3536 8636 3536 8633 3537 8633 3538 8631
TIME...MOT...LOC 2154Z 244DEG 17KT 3518 8652

09

The radar

The Northeast Alabama radar (KHTX), 34 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Franklin

When
June 9, 5:09 PM CST to 5:14 PM CST
Where
Franklin County, 1.47 mi SSW of Bruner Crossing to 1.88 mi N of Decherd
Rating
EF1
Path length
2.85 mi
Path width
150 yd
Reported by
Emergency Manager
Coordinates
35.230, -86.129

A tornado touched down along Luttrell Drive in Winchester just west of Estill Springs Road. Large limbs were snapped off several trees. Trees were uprooted at a farmstead on the west side of Old Estill Springs Road. The tornado began to strengthen as it moved east northeast snapping the tops of trees along the edge of several farm fields. A home on the west side of U.S. Highway 41 sustained roof damage with approximately 1/4 of its shingles removed. In this area, several large diameter hardwood trees were snapped near the base. Other large hardwood and softwood trees were uprooted in the vicinity. The tornado reached its maximum intensity here with winds estimated at around 105 mph. The tornado reached its maximum width of approximately 150 yards here. As the tornado moved northeast, minor tree damage was noted along Asia Drive. The tornado lifted on the west side of Highway 127 just south of Peabody Road. Small softwood trees were snapped and uprooted here. Investigations further east and northeast revealed no further continuous damage.

Tornado, Franklin

When
June 9, 5:32 PM CST to 5:33 PM CST
Where
Franklin County, 0.9 mi ENE of Gum Creek to 0.81 mi NW of Wilder Chapel
Rating
EF0
Path length
0.29 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
35.306, -85.986

The same parent supercell storm that produced an earlier tornado in the county produced another brief tornado in the far northeast portion of the county. The tornado touched down along Prairie Plains Road just north of Gum Creek Road. Small trees were snapped and uprooted on the east side of the road. A barn sustained minor roof and structural damage here as well. Several trees were damaged near a homestead along Oak Grove Road. The house here also had very minor roof damage. The tornado lifted just northeast of Oak Grove Road in a very rural area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyThe tornado archive for Tennessee, 2013Warnings in Tennessee, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445581, 445582.